Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 82, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 28, 1998, 8:12 PM CDT for Scott County, Iowa. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 1998, 8:12 PM CDT (01:12 UTC)
- Expired
- May 28, 1998, 9:15 PM CDT
- In force
- 63 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Scott County, IA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 6:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.2 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2333 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1689 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
605 WUUS1 KMLI 290113 RRA SVRMLI IAC163-ILC015-161-195-290215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 812 PM CDT THU MAY 28 1998 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCOTT COUNTY IN EAST CENTRAL IOWA CARROLL COUNTY IN NORTHWESTERN ILLINOIS ROCK ISLAND COUNTY IN NORTHWESTERN ILLINOIS WHITESIDE COUNTY IN NORTHWESTERN ILLINOIS * UNTIL 915 PM CDT * AT 812 PM CDT...SPOTTERS INDICATED A SEVERE THUNDERSTORM MONTICELLO TO LOWDEN TO JUST NORTH OF DURANT... MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CLINTON ELDRIDGE MOUNT CARROLL DE WITT QUAD CITIES MORRISON SAVANNA AT 800 PM CDT...80-100 MPH WIND WAS REPORTED NEAR GRAND MOUND. EXPECT THIS TO HIT THE WARNING AREA. DAMAGING WINDS OVER 80 MPH AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS HELGESON &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:19 PM CDT, 6 hours 53 minutes earlier.
Area forecast discussion, May 28, 1:19 PM CDT, 6 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 119 PM CDT THU MAY 28 1998 ALL ARROWS POINT TO NE IA AS GENESIS REGION FOR SVR. HUGH CAPE... NEARLY 4000 J/KG... AND WK CAP PROGD BY ETA IN AFOREMENTIONED AREA BY 00Z FRI. LWR 70S DEW POINTS POOLING ALONG BOUNDARY. IMPRESSIVE MOISTURE FLUX CONVERGENCE ALSO OCCURRING NR CLD FNT IN NE IA AS PER 17Z ADAP... IN GUD AGREEMENT W ETA. FREEZING LEVEL AND SUBSEQUENT WET BULB ZERO HEIGHT APPEAR TOO HIGH TO SUPPORT LARGE HAIL. MAIN THREAT DAMAGING WINDS WITH SUCH EXTREME INSTABILITY... MOST LIKELY ASSOC W BOWING SEGMENTS. OUTFLOW BOUNDARIES AND PROXIMITY TO SOUTHWARD SAGGING CLD FNT WARRANTS LIKELY POPS ALONG AND NORTH OF I-80. GUD CHC POPS FURTHER SOUTH. CURRENT DEW POINTS A STARTING POINT FOR OVERNIGHT MINS. CID 69/70 DBQ 67/80 MLI 70/60 BRL 71/50 TPH
In the hours before
Local storm report, May 28, 7:13 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 713 PM CDT THU MAY 28 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0725 PM DYERSVILLE IA 65 MPH WIND GUST 05/28/98 DUBUQUE 0723 PM MONTECELLO IA 60 MPH WIND GUST 05/28/98 JONES 0722 PM MONTICELLO IA WIND DAMAGE 05/28/98 JONES NUMEROUS TREE LIMBS DOWN 1940 PM ANAMOSA IA WIND DAMAGE 05/28/98 JONES NUMEROUS TREES DOWNED 0740 PM ONSLOW IA WIND DAMAGE 05/28/98 JONES SEMI TIPPED BY STRONG WIND
Local storm report, May 28, 7:54 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 754 PM CDT THU MAY 28 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0732 PM WORTHINGTON IA TORNADO 05/28/98 DUBUQUE BRIEF TOUCHDOWN 0758 PM PEOSTA IA 60 MPH WIND GUST 05/28/98 DUBUQUE 0758 PM CASCADE IA 1.00 INCH HAIL 05/28/98 DUBUQUE
Local storm report, May 28, 7:54 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 754 PM CDT THU MAY 28 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0732 PM WORTHINGTON IA TORNADO 05/28/98 DUBUQUE BRIEF TOUCHDOWN 0758 PM PEOSTA IA 60 MPH WIND GUST 05/28/98 DUBUQUE 0758 PM CASCADE IA 1.00 INCH HAIL 05/28/98 DUBUQUE
Local storm report, May 28, 7:55 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 713 PM CDT THU MAY 28 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0725 PM DYERSVILLE IA 65 MPH WIND GUST 05/28/98 DUBUQUE 0723 PM MONTECELLO IA 60 MPH WIND GUST 05/28/98 JONES 0722 PM MONTICELLO IA WIND DAMAGE 05/28/98 JONES NUMEROUS TREE LIMBS DOWN 1940 PM ANAMOSA IA WIND DAMAGE 05/28/98 JONES NUMEROUS TREES DOWNED 0740 PM ONSLOW IA WIND DAMAGE 05/28/98 JONES 0 SEMI TIPPED BY STRONG WIND
Local storm report, May 28, 8:05 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
805 PM CDT THU MAY 28 1998
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
0805 PM GRAND MOUND IA 80 TO 100 MPH WIND GUST
05/28/98 CLINTON
0801 PM MAQUOKETA IA WIND DAMAGE
05/28/98 JACKSON
0816 PM WILTON IA 50 TO 60 MPH WIND GUST
05/28/98 SCOTT POLICE OFFICE HAD TROUBLE
OPENING CAR DOORLocal storm report, May 28, 8:05 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
805 PM CDT THU MAY 28 1998
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
0805 PM GRAND MOUND IA 80 TO 100 MPH WIND GUST
05/28/98 CLINTON
0801 PM MAQUOKETA IA WIND DAMAGE
05/28/98 JACKSON
0816 PM WILTON IA 50 TO 60 MPH WIND GUST
05/28/98 SCOTT POLICE OFFICE HAD TROUBLE
OPENING CAR DOORThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:04 PM CDT | Tornado Warning | DVN | Linn | 51 min |
| May 28, 7:18 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 32 min |
| May 28, 7:23 PM CDT | Severe Thunderstorm Warning | DVN | Jones | 62 min |
| May 28, 7:25 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 65 min |
| May 28, 7:31 PM CDT | Severe Thunderstorm Warning | DVN | Cedar | 64 min |
| May 28, 7:41 PM CDT | Severe Thunderstorm Warning | DVN | Johnson | 49 min |
| May 28, 7:45 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 65 min |
| May 28, 11:14 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 51 min |
| May 28, 11:20 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Jones | 65 min |
| May 28, 11:53 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 62 min |
| May 29, 12:14 AM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.